Thunderstorm Wind, Phillips
- When
- June 29, 5:25 PM MST
- Where
- Phillips County, 0.25 mi SW of Malta
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 48.347, -107.874
Unstable southwest flow aloft set the stage for thunderstorm development. Some of these storms turned severe, occurring mainly in Phillips and Valley counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Unstable southwest flow aloft set the stage for thunderstorm development. Some of these storms turned severe, occurring mainly in Phillips and Valley counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 29, 2:32 PM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 332 PM MDT WED JUN 29 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... STRONG UPPER HIGH CENTER OVER N TX RIDGING INTO E MT BRINGING THE FIRST 90S OF THE SUMMER TO MUCH OF THE AREA. THE HEAT TO BE SHORT- LIVED. THE AIRMASS IS MOIST AND UNSTABLE. MOST OF THE MOISTURE IS AT MID-/HIGH LEVELS...HOWEVER THERE HAS BEEN MOISTURE ADVECTION FROM THE S-SE AT LOWER LEVELS WITH DEW POINTS IN THE 60S. UPPER LOW CENTER WEAKENING AND OPENING TO A TROUGH AS IT MOVES NE THRU NV THIS AFTERNOON. WATER VAPOR CHANNEL SHOWS A MODEST MOISTURE STREAM INTO MT FROM THIS...WITH STRONG THUNDERSTORMS OVER THE SW-W MOUNTAINS OF MT. THERE IS A COLD FRONT WITH THIS...BUT NOT VERY DISTINCT YET. THE COLD FRONT WILL BECOME BETTER ORGANIZED AS IT MOVES INTO OUR W THIS EVE. UPPER LEVEL SUPPORT MODEST THOUGH AS MODELS HAVE THE PRIMARY PART OS THE SYSTEM MOVING TO OUR S. WITH VERY HIGH CONVECTIVE TEMPS...EXPECT THE STORMS FROM THE MOUNTAINS TO BE THE THUNDERSTORMS IN OUR AREA THIS EVE. 0-6KM SHEAR OVER 40 KT...PRECIP WATER UP TO 1.2. WITH MOST OF THE MOISTURE MID-HIGH LEVEL/VERY DRY BELOW...AND FAVORABLE POSITION OF 80KT JET...GOOD POTENTIAL FOR SEVERE THUNDERSTORMS WITH DAMAGING WIND. THE AIRMASS IS TOO HOT FOR HAIL. MODEL QPF RANGES FROM LOW TO NONE AND APPEARS TOO DRY. .SLIGHT RISK OF SEVERE PER SWODY1 IN OUR W HALF OF CWA LOOKS GOOD. COOL ADVECTION FROM THE W STARTS IN STRONGLY LATE TONIGHT AND THU MORN. MODELS INDICATE 850 MB WINDS INCREASE TO AS MUCH AS 40 KT. MODELS ALSO SHOW A POTENTIAL SHORT WINDOW WHERE THIS COULD MIX TO THE SURFACE...SO MAY NEED A LAKE WIND ADVISORY EARLY THU MORN. POST-FRONTAL SCATTERED THUNDERSTORMS THU IN AIRMASS THAT IS STILL SOMEWHAT MOIST AND UNSTABLE WITH A SHORTWAVE MOVING ACROSS THE AREA. LOTS OF DRYING FRI WITH MORE SUNSHINE INDICATED AS A DEEP W FLOW DEVELOPS. MAY BE NEAR LAKE WIND ADVISORY CRITERIA AGAIN. SIMONSEN .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... THE MODELS CONTINUE TO KEEP THE WESTERN STATES UNDER ZONAL FLOW OR AN UPPER RIDGE THROUGH THE END OF THE EXTENDED FORECAST. AS A RESULT THE AIRMASS OVER MONTANA WILL BECOME LESS MOIST DURING THIS TIME AND TEMPERATURES WILL RISE. AN UPPER LOW AND ASSOCIATED TROUGH OVER THE GULF OF ALASKA WILL SAG SOUTHWARD OFFSHORE OF BRITISH COLUMBIA THIS WEEKEND. BY SUNDAY THE MODELS BEGIN TO DIFFER ON THE TIMING AND PLACEMENT OF SHORTWAVE ENERGY THAT IS GENERATED FROM THE LONGWAVE TROUGH NEAR THE PACIFIC NORTHWEST. ONE TRACKS THE ENERGY ACROSS THE CANADIAN PRAIRIE...ANOTHER KEEPS IT WELL TO THE SOUTH OF THE WARNING AREA. CONFIDENCE HAS INCREASED THAT THIS FEATURE WILL RESULT IN CONVECTIVE ACTIVITY BETWEEN SUNDAY NIGHT AND EARLY TUESDAY MORNING BUT CONFIDENCE REMAINS LOW ON PLACEMENT. THEREFORE THE MENTION OF SHOWERS AND THUNDERSTORMS WERE OMITTED. THIS FEATURE WILL NEED TO CONTINUE BEING MONITORED. AES && .AVIATION... GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTHEAST MONTANA. THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST AND SOUTH-CENTRAL PORTIONS OF THE STATE THIS AFTERNOON WILL SPREAD EASTWARD TO EASTERN MONTANA THIS EVENING. ALTHOUGH RAIN SHOWERS AND HAIL WILL BE POSSIBLE WITH THESE THUNDERSTORMS...THE MAIN CONCERN WILL BE STRONGER WINDS. SHOULD A STORM DEVELOP AND PASS NEAR A TERMINAL SITE WINDS MAY BECOME GUSTY AND ERRATIC. AES && .HYDROLOGY... THE RECENT STRETCH OF WARMER AND DRIER WEATHER HAS HELPED THE CREEKS AND STREAMS IN NORTHEAST MONTANA TO RECEDE AND REMAIN WITHIN THEIR BANKS. THE MUSSELSHELL AND MILK RIVER ARE STILL RUNNING HIGH BUT ARE NO LONGER FLOODING. A FEW LOCATIONS ON THE MISSOURI RIVER DOWNSTREAM OF THE FORT PECK DAM ARE STILL EXPERIENCING IMPACTS FROM FLOODING. THE USACE HAS REDUCED THE AMOUNT OF WATER RELEASED AND IS CURRENTLY HOLDING STEADY AT 55000 CFS. THE GAUGE AT WOLF POINT ON THE MISSOURI RIVER IS EXPECTED FALL BELOW FLOOD STAGE BY THIS WEEKEND. AES && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 402 PM MDT WED JUN 29 2011 MTZ016-017-021-022-059>061-302215- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS- NORTHERN VALLEY- 402 PM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS WILL BE ARRIVING TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS OF OVER 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ020-023-024-062-302215- WESTERN ROOSEVELT-MCCONE-RICHLAND-EASTERN ROOSEVELT- 402 PM MDT WED JUN 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TONIGHT THE FLOOD WARNING CONTINUES FOR THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 520 PM MDT WED JUN 29 2011 MTZ016-059-300015- PHILLIPS- 520 PM MDT WED JUN 29 2011 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA... UNTIL 615 PM MDT. AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DODSON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MALTA. LAT...LON 4868 10812 4841 10750 4820 10804 4834 10834 TIME...MOT...LOC 2320Z 206DEG 31KT 4839 10817 SCHNETZLER WEATHER.GOV/GLASGOW
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
533 PM MDT WED JUN 29 2011
MTZ016-060-300030-
PHILLIPS-
533 PM MDT WED JUN 29 2011
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
UNTIL 630 PM MDT.
AT 529 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 23 MILES SOUTHWEST OF FOURCHETTE...MOVING
NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FOURCHETTE.
LAT...LON 4761 10858 4792 10828 4773 10766 4758 10815
4759 10820 4758 10824 4759 10826 4756 10835
4759 10839 4758 10843 4761 10845 4759 10851
4761 10852
TIME...MOT...LOC 2333Z 218DEG 40KT 4761 10838
SCHNETZLER
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 94 km away, was scanning. The volume nearest the first event began at 00:22 UTC.
17 hail, 12 thunderstorm wind, 2 tornado. Local standard time, as filed.
Estimated baseball size hail that was knocking horses over.
Estimated golfball size hail.
A farm/ranch was significantly damaged by a tornado and damaging downburst winds. The storm stripped trees bare, four car garages were either destroyed or damaged. A 1000 gallon fuel tank that was filled that day was blown off it's stand. The houses received significant damage from hail and the high winds,and the majority of the windows on the two homes were busted out by the wind and hail. A 2x6 piece of lumber was blown and implanted into the side of one of the houses. The majority of the damage was downstream with the storm system. The peak gust was recorded at 86 mph before the sensor was destroyed. Quarter size hail fell with the storm as well, wiping out nearby field. The NWS did not receive the tornado report until a month after the event, but radar data verified the possibility of a tornado, and the property owner verified seeing a funnel cloud come from the sky prior to seeking shelter.
Estimated quarter sized hail. Combined with 70 mph winds and heavy rain, visibility was less than 50 feet.
Combined with quarter inch hail and heavy rain, visibility was less than 50 feet.
Tornado briefly touched down in open country. Very brief dust cloud at the surface was observed with no damage. The funnel cloud and very weak landspout were observed by numerous NWS Glasgow employees. No wall cloud was present at the time of the event, but one did form after the funnel dissipated.
A farm/ranch was significantly damaged by a tornado and damaging downburst winds. The storm stripped trees bare, four car garages were either destroyed or damaged. A 1000 gallon fuel tank that was filled that day was blown off it's stand. The houses received significant damage from hail and the high winds,and the majority of the windows on the two homes were busted out by the wind and hail. A 2x6 piece of lumber was blown and implanted into the side of one of the houses. The majority of the damage was downstream with the storm system. The peak gust was recorded at 86 mph before the sensor was destroyed. Quarter size hail fell with the storm as well, wiping out nearby field. The NWS did not receive the tornado report until a month after the event, but radar data verified the possibility of a tornado, and the property owner verified seeing a funnel cloud come from the sky prior to seeking shelter.
A farm/ranch was significantly damaged by a tornado and damaging downburst winds. The storm stripped trees bare, four car garages were either destroyed or damaged. A 1000 gallon fuel tank that was filled that day was blown off it's stand. The houses received significant damage from hail and the high winds,and the majority of the windows on the two homes were busted out by the wind and hail. A 2x6 piece of lumber was blown and implanted into the side of one of the houses. The majority of the damage was downstream with the storm system. The peak gust was recorded at 86 mph before the sensor was destroyed. Quarter size hail fell with the storm as well, wiping out nearby field. The NWS did not receive the tornado report until a month after the event, but radar data verified the possibility of a tornado, and the property owner verified seeing a funnel cloud come from the sky prior to seeking shelter.
Wind gust was estimated.
Some minor damage to grain bins/farm equipment.
Golfball size hail fell with 50 to 60 mph winds, which knocked small tree limbs down.
Winds of 50 to 60 mph were estimated and accompanied by golf ball size hail, knocking small tree limbs down.
Golfball size hail fell with 65 mph winds.
Measured 2-inch diameter hail with an estimated wind of 65 mph.
Hail was measured by an NWS employee.
Wind gust was estimated. Two-inch diameter hail also fell with the wind.
Rain of .70 inches also fell during the storm, that lasted 45 minutes.
Three fencing panels were blown down. Numerous small limbs and a small tree were blown down. Shingles were blown off of roof.
Estimated golfball size hail.
Wind gust is estimated. Small trees and large limbs were downed.
Measured at the the King Coulee RAWS station.
Heavy rain also fell with the storm. No hail was reported.
Heavy rain also accompanied the storm.
Strong winds accompanied the hail.
Estimated winds downed a power line and a tree branch that broke a rear window of a vehicle.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyThe tornado archive for Montana, 2011Warnings in Montana, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330148, 330150, 330151, 330160, 330161, 330162, 330163, 330168, 330508, 331684, 330169, 330489, 330170, 330171, 330172, 330469, 330480, 330472, 330476, 330478, 330483, 330490, 330493, 330506, 330494, 330495, 330507, 330496, 330497, 330498, 330501.